Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 25, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 3:11 AM EDT for Long County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 3:11 AM EDT (07:11 UTC)
- Expired
- Apr 9, 1998, 4:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:30 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 090711 RRA SVRCHS GAC183-090755- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 311 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LONG COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 400 AM EDT * AT 305 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE ALTAMAHA RIVER... MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DONALD AT 320 AM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 9, 3:00 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER ERVICE CHARLESTON SC 300 AM EDT THU APR 9 1998 JUST WALKED IN THE DOOR. SORRY...NOT MUCH TO SAY. BUT...VERY QUICK LOOK AT OBS...RADAR...SAT...ETC...PRELIMINARY PKG LUKS GOOD. WIND ADV A DEFINITE TODAY WITH CURR CONDS ALONG THE CSTL CWA GUSTING AOA 25 MPH. WRKZFP LUKS FINE AND WL KEEP THIS SHORT AND GET THOUGHTS TOGETHER FOR UPCOMING WRKCWF. CAE...NEED HEADER FOR ERN SC ZONES DUE TO SEV TSTM WATCH 195... LATEST DISC FROM MKC PROB UPGRADE TO TORN WATCH. JUST A REMINDER. MJR
In the hours before
Local storm report, Apr 9, 1:16 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM NORTH CHARLESTON SC 1 INCH HAIL
04/09/98 CHARLESTON NWS OBSERVED AT STATIONLocal storm report, Apr 9, 1:26 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT THU APR 09 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM WANDO SC 1.75 INCH HAIL
04/09/98 BERKELEY DISPATCH REPORT GOLF BALL
HAILThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:51 AM EDT | Tornado Warning | CHS | Bryan, Bulloch, Effingham | 34 min |
| Apr 9, 6:19 AM EDT | Tornado Warning | CHS | Long, Tattnall | 31 min |
| Apr 9, 6:33 AM EDT | Tornado Warning | CHS | Liberty, Long | 32 min |
| Apr 9, 6:56 AM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.